nbmeanswers.com will be going offline for ~hour for some updates! we’ll be right back! --the webmaster (2:17am) ❤️

NBME 24 Answers

nbme24/Block 2/Question#26

A 35-year-old man is brought to the emergency ...

Catecholamine-mediated intracellular shifts of K+

Login to comment/vote.

 +2  upvote downvote
submitted by medstruggle(5),

Can someone explain why does this patient have hypokalemia?

colonelred_  Catecholamines activate the Na/K pump, which will drive K inside. +5  
trazabone  Read online that catachelamines are released following tonic clonic seizures. Besides that, BP of 180/100 could indicate that catecholamines are circulating. +  
fulminant_life  This mechanism is why giving albuterol for hyperkalemia works +3  
nbmehelp  Why does this guy have increased catecholamines tho +  
johnson  His SNS activity is seriously increased --> increased catecholamines. +  
nbmehelp  Why is his SNS activity increased? Is the BP literally the only hint? +  
youssefa  Alcohol withdrawal creates a hyper- catecholaminergic state + Seizures do that as well. +1  
water  My best guess is that withdrawal puts the body in a state of stress (same for seizures) and with stress you have release of catecholamine which we'll see in the BP and the hypokalemia. +